Letters To The Editor

In reply: Synthetic legal intoxicating drugs

Author and Disclosure Information

 

References

In Reply: We thank Dr. Chandiramani for his thoughtful comments.

Only four cases of seizure-like activity associated with synthetic cannabinoids have been reported in the literature. In addition to the case reported in our paper, 1 there was another in which a 19-year-old had two seizures soon after smoking a spice product, and the second seizure was witnessed by paramedics on the way to the hospital. 2 Though this patient’s urine was not analyzed for synthetic cannabinoids, the spice product that was reportedly smoked by the patient was later sent to a laboratory for analysis and was found to contain four synthetic cannabinoids: JWH-018, JWH-081, JWH-250, and AM-2201.

In another case, 3 seizure occurred after use of an incense product called “Spicy XXX,” but neither the incense sample nor the patient’s urine was tested for synthetic cannabinoids.

The final case reported in the literature involved a 25-year-old man who was brought to an emergency department by coworkers who had witnessed seizure-like activity. 4 He was reported to have smoked an incense product about “45 minutes prior to presentation,” 4 indicating that the seizure-like activity happened within that time frame. Two synthetic cannabinoids (JWH-018 and JWH-073) were detected in the patient’s urine.

In the case by Lapoint et al 1 that we referred to in our paper, 1 seizure activity recurred in the hospital and was successfully treated with lorazepam. The case reported by Schneir and Baumbacher 2 described treatment of the second seizure with intranasal midazolam, with no recurrence of seizure activity.

In summary, the literature on seizure activity related to synthetic cannabinoids is sparse. When the time course has been documented in these few cases, seizures seem to occur “soon” after using these products, 2 or from 45 minutes to 1 hour after use. 1,4 Although benzodiazepines have been used to treat seizure activity, there have been no published reports of using medications to prevent seizures in individuals who have been using spice products. Furthermore, the routine employment of seizure prophylaxis of any kind would probably be premature at this point given the uncertainty of the actual seizure risk among all synthetic cannabinoid users. We would consider giving a benzodiazepine to prevent possible seizures after drug ingestion in cases in which prior seizures have occurred, in cases of extreme excitement or agitation, or in those with marked alterations of mental state.

Next Article:

Patchy hair loss on the scalp

Related Articles